Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2002, 3:43 PM EDT for Craig County, Giles County, Virginia; Monroe County, West Virginia. It was in force for 47 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 3:43 PM EDT (19:43 UTC)
- Expired
- Apr 28, 2002, 4:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Craig County, VA, Giles County, VA, Monroe County, WV
The radar
The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 3:58 PM EDT | Hail 1.75 | New Castle, VA | |
| Apr 28, 4:15 PM EDT | Hail 1.75 | New Castle, VA | |
| Apr 28, 4:15 PM EDT | Hail 0.88 | Pearisburg, VA | |
| Apr 28, 4:15 PM EDT | Thunderstorm Wind | Lindside, WV | |
| Apr 28, 4:15 PM EDT | Thunderstorm Wind | Wolf Creek, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:30 PM EDT | Tornado Watch | SPC | 6 hr |
| Apr 28, 1:30 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
735 WUUS51 KRNK 281943 SVRRNK VAC045-071-WVC063-282030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 341 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAIG COUNTY IN SOUTHWEST VIRGINIA NORTHEASTERN GILES COUNTY IN SOUTHWEST VIRGINIA MONROE COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 430 PM EDT. * AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF PAINT BANK...MOVING EAST AT 50 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL. HAIL UP GOLF BALL SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM. WINDS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 430 PM EDT INCLUDE PAINT BANK... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 10 LAT...LON 3765 8039 3739 8076 3740 8020 3759 8006
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 11:03 AM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, Apr 28, 11:03 AM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 1103 AM EDT SUN APR 28 2002 ...A SPECIAL 18 UTC SOUNDING WILL BE DONE TODAY FOR RNK... MORNING CONCERN HAS BEEN POTENTIAL FLOODING ACROSS OUR NRN COUNTIES...FFMP SHOWING BASIN AVERAGES ABOUT A HALF INCH SHY OF THE 3HR GUIDANCE. SO FAR NO FLOODING REPORTED. BASED ON RADAR IT LOOKS AS THOUGH MOST OF THE RAIN IN THE WRN CWA WILL BE OVER WITH BY NOON...MCS CONTINUING TO WEAKEN AS IT ENCOUNTERS THE STABLE AIR OVR THE MOUNTAINS. FOR THE AFTERNOON...CONCERN IS POTENTIAL FOR SEVERE WEATHER. WILL BE MONITORING CURRENT OUTFLOW FOR REDEVELOPMENT ACROSS THE ERN COUNTIES...BUT OF MORE CONCERN IS CLEAR SLOT DEVELOPING WEST OF THE MOUNTAINS AHEAD OF THE ACTUAL COLD FRONT WHICH IS MOVING THROUGH THE OH VALLEY. INSOLATION WILL RECHARGE ATMOS AHEAD OF FRONT WITH CAPES OF 1000 TO 2000 J/KG UPSTREAM OF THE CWA THIS AFTERNOON. PLAN ATTM IS TO UPDATE ZONES TO REFLECT CLEARING AND LOWER CHC POPS ACROSS THE WEST THIS AFTERNOON...RETAINING SVR POTENTIAL. IN THE EAST...ONCE THIS LEADING BOUNDARY MOVES THROUGH...NOT SURE WHETHER OH VALLEY CONVECTION WILL BE ABLE TO MAKE IT OVR THE MTNS IN TIME TO PROVIDE ANY ACTION LATER THIS EVENING. FOR NOW...WILL LEAVE FCST AS IS FOR THE ERN CWA. .RNK... NC...NONE. VA...FLOOD WATCH UNTIL 2:00 PM FOR VAZ019-020-024. WV...FLOOD WATCH UNTIL 2:00 PM FOR WVZ043-045. 11
In the hours before
Special weather statement, Apr 28, 11:20 AM EDT, 4 hours 23 minutes before
VAZ011>014-016>020-022>024-033>035-045>047-281715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1120 AM EDT SUN APR 28 2002 ...SCATTERED THUNDERSTORMS AND HEAVY RAIN CONTINUES ACROSS WESTERN AND SOUTHWEST VIRGINIA... THE LEADING EDGE OF A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS EXTENDED FROM AMHERST SOUTHWEST ACROSS ROCKY MOUNT TO NEAR GALAX. THE BAND EXTENDED WESTWARD TO NEAR WARM SPRINGS...IN BATH COUNTY SOUTHWESTWARD TO NEAR PEARISBURG. THE STORMS AND RAIN ARE MOVING EASTWARD AROUND 40 MPH. THE MAJOR PROBLEM SO FAR THIS MORNING HAS BEEN THE PONDING OF WATER ON THE HIGHWAYS AND IN LOW LYING AREAS. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE BEEN REPORTED FROM BATH COUNTY IN VIRGINIA...WEST ACROSS GREENBRIER COUNTY WEST VIRGINIA. ADDITIONAL RAINFALL IS LIKELY BY THIS AFTERNOON. MOTORISTS NEED TO BE ALERT FOR POSSIBLE PONDING OF WATER. DOC
Special weather statement, Apr 28, 12:41 PM EDT, 3 hours 2 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- WVZ042>045-282200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 PM EDT SUN APR 28 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... THUNDERSTORMS DEVELOPING ALONG A COLD FRONT OVER OHIO AND KENTUCKY ARE EXPECTED TO MOVE EAST INTO THE APPALACHIANS THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS. THE STORM SPOTTER NETWORK MAY BE ACTIVATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Apr 28, 3:10 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0303 PM 5NE HINTON WV 1.00 INCH HAIL
04/28/02 SUMMERSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 22 min |
| Apr 28, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 40 min |
| Apr 28, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 49 min |
| Apr 28, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 49 min |
| Apr 28, 4:47 PM EDT | Tornado Warning | RNK | Bedford, Campbell, City of Lynchburg | 28 min |
| Apr 28, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 47 min |
| Apr 28, 5:20 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 25 min |
| Apr 28, 5:27 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 48 min |
| Apr 28, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 30 min |
| Apr 28, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 26 min |
| Apr 28, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 46 min |
| Apr 28, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 25 min |
| Apr 28, 5:57 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 33 min |
| Apr 28, 6:04 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 26 min |
| Apr 28, 6:13 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 47 min |
| Apr 28, 6:27 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 33 min |
| Apr 28, 7:26 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 34 min |
| Apr 28, 7:51 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 39 min |
| Apr 28, 2:43 PM EDT | Severe Thunderstorm Warning | RNK | Summers | 47 min |
| Apr 28, 3:01 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 44 min |
| Apr 28, 3:07 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 38 min |
| Apr 28, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.